Indiana, 2008

Hail and Damaging Winds in Indiana, July 21 to 22, 2008

July 21 to 22, 2008 · NWS IND · 48 events in 17 counties and zones

During the early- to mid-evening hours, the Storm Prediction Center upgraded central, and much of southern, Indiana to a moderate risk for severe weather and issued a severe thunderstorm watch for the area effective until 3 AM EST. The atmosphere was extremely unstable and the growth of any developing storms was unimpeded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$765,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the early- to mid-evening hours, the Storm Prediction Center upgraded central, and much of southern, Indiana to a moderate risk for severe weather and issued a severe thunderstorm watch for the area effective until 3 AM EST. The atmosphere was extremely unstable and the growth of any developing storms was unimpeded. A roughly west to east frontal boundary stretched from southern Nebraska to central Indiana. Dewpoints in the lower 70s F were in place along the front, contributing to strong instability. A strong shortwave trough skirted the area, enhancing coverage of storms. Winds were expected to be the primary threat, and this is what indeed ending up being the main problem in central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 21, 5:59 PM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 21, 5:59 PM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
659 PM EDT MON JUL 21 2008

.AVIATION...DISCUSSION FOR 00Z TAFS
TRWS ACRS CNTRL IA DROPPING SE PER RADAR/SATELLITE N OF A CD FNT
JUST N OF LAF AND ACRS NCNTRL IL AND AHEAD OF AN UPR TROF PIVOTING
SE ACRS THE NRN PLAINS. CD FNT CONTS TO DROP S ACRS CNTRL INDIANA
THIS EVE AND SHOULD BE S OF THE FA OVERNGT. BEST CHC OF TRWS AT BMG
THIS EVE AHEAD OF THE FNT...ALTOUGH OTHER STORMS COULD DEVELOP AHEAD
OF THE TROF AND ALONG LEFTOVER OUTFLOW BOUNDARIES.
BUT...TIMING...CVRG TOO UP IN THE AIR TO DO ANYTHING OTHER THAN CBS
EXCEPT VCTS OVERNGT AT BMG. CIGS SHOULD BE VFR BASED ON MODEL TIME
SECS AND UPSTREAM TRRENDS...BUT COULD SEE SOME MVFR FOG ESP AT BMG
WITH HIGHER DEW POINTS IN PLACE THERE.

&&

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN INTO MID WEEK.

AT 18Z MOST OF THE TSRA HAD ENDED ACROSS THE FORECAST AREA /FA/ WITH
JUST ISOLATED TSRA AROUND. SKIES WERE BEGINNING TO CLEAR FROM PREV
CONVECTION AND ATMS WAS WARMING UP. NUMEROUS SFC BOUNDARIES FROM
PREV CONVECTION WERE ACROSS THE FA.

GFS APPEARS TO BE SUFFERING FROM SOME FEEDBACK ISSUES IN THE FIRST
FEW PERIODS OF THE FORECAST. WILL LEAN TOWARD THE NAM DURING THESE
PERIODS OTHERWISE MODELS ARE SIMILAR ENOUGH FOR A BLEND TO BE USED.

SCT CONVECTION MAY REFIRE LATE THIS AFTN ALONG OLD BOUNDARIES AS
ATMS RECOVERS FROM PREV CONVECTION. LATER DURING THE NIGHT AN UPPER
JET MOVES INTO THE LOWER LAKES AND PUTS THE FA IN THE RIGHT ENTRANCE
REGION. THIS WILL INCREASE LIFT ACROSS THE FA AND PRODUCE ADDITIONAL
TSRA. ATTM BEST FORCING LOOKS TO LINE UP ACROSS SRN FA ALTHOUGH
AFOREMENTIONED BOUNDARIES MAY ALLOW FOR DIFFERENT DEVELOPMENT. WILL
CONTINUE WITH PREV FORECAST AND KEEP LIKELY POPS ACROSS SRN FA
TONIGHT. CHANCE POPS ELSEWHERE. PER LATEST DAY1 CONVECTIVE OUTLOOK
SOME SEVERE STORMS ARE AGAIN POSSIBLE. MAV TEMPS LOOK A BIT COOL IN
THE OUTLYING AREAS GIVEN EXPECTED DEWPOINTS. WENT WITH A BLEND OF
THE COOLER MAV AND WARMER MET.

ON TUESDAY UPPER TROF WILL BEGIN TO DIG INTO THE AREA AND PROVIDE
FOR SOME ADDITIONAL LIFT. ALSO...CONVECTION MAY BE AROUND IN THE
MORNING FROM OVERNIGHT MCS. WILL CONTINUE WITH CHANCE POPS WITH
HIGHEST VALUES IN THE SOUTH FOR REASONS MENTIONED ABOVE. MAV LOOKS A
BIT WARM GIVEN EXPECTED CLOUDS AND PRECIP...WENT CLOSER TO FWC
VALUES.

NAM TRYING TO KEEP SOME PRECIP AROUND TUE NIGHT WITH DEWPOINT
GRADIENT BUT ATTM NOT CONFIDENT ENOUGH IN THIS SCENARIO TO INCLUDE
POPS YET. WILL KEEP DRY FORECAST. WED INTO THU WILL BE DRY AS HIGH
PRESSURE MOVES IN.

NEXT WAVE MOVES IN FOR THU NIGHT AND MAY LINGER INTO FRI. WITH
TIMING UNCERTAIN WILL KEEP FORECAST INTACT FOR NOW...BUT CURRENT
TRENDS ARE FOR A QUICKER EXIT TO THIS SYSTEM. FA WILL REMAIN IN NW
FLOW INTO THE WEEKEND WHICH MAY YIELD A CHANCE OF RAIN SOMETIME
DURING THE PD...BUT THERE IS NOTHING TO FOCUS IN ON ATTM AND CHANCES
FOR ANY ONE TIME PD REMAIN TOO LOW TO MENTION. WILL CONTINUE DRY
FORECAST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...MK
PUBLIC...CS
Hazardous weather outlook, Jul 21, 2:35 PM EST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 PM EDT MON JUL 21 2008

INZ021-028>031-035>049-051>057-060>065-067>072-221945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
335 PM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MORE THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS
AFTERNOON INTO TONIGHT. ANY STORMS THAT FORM MAY BECOME SEVERE
WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

MORE STORMS WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 56 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 6 hail, 5 lightning. Local standard time, as filed.

Hail, Brown

When
July 21, 10:33 PM EST to 10:35 PM EST
Where
Brown County, Nashville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.200, -86.250

Thunderstorm Wind, Brown

When
July 21, 10:33 PM EST
Where
Brown County, Nashville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.200, -86.250

A transformer was damaged as a result of thunderstorm winds.

Thunderstorm Wind, Bartholomew

When
July 21, 10:50 PM EST
Where
Bartholomew County, 2.04 mi SSE of Riverview Acres
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.221, -85.910

A 80-year old tree was snapped off near its base by thunderstorm winds. The tree landed on top of a car, partly crushing it.

Hail, Vermillion

When
July 21, 11:13 PM EST to 11:15 PM EST
Where
Vermillion County, Dana
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.800, -87.500

Thunderstorm Wind, Vermillion

When
July 21, 11:20 PM EST
Where
Vermillion County, Clinton
Measured
65 kt (75 mph) estimated gust
Reported by
Newspaper
Coordinates
39.670, -87.400

Many streets south of Elm Street were impassable because of downed trees. Firefighters, police, and street department employees worked through the night to clear streets and provide traffic control because of downed power lines. The local Fire Chief estimated that 100 to 200 trees had fallen from the storm. Several homes and cars were hit by trees.

Thunderstorm Wind, Vermillion

When
July 21, 11:20 PM EST
Where
Vermillion County, 0.77 mi WSW of Clinton
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
39.667, -87.414

Thunderstorm winds uprooted a large tree, which landed on top of a small single-story house near McDonald Lake near Clinton. The impact caused the house to split in half and a female occupant to hit the ceiling before she became entrapped by bedroom furniture. The tree itself landed about 6 feet away from the occupant. A newly purchased cell phone was within reach and she was able to summon help to extricate her from the now uninhabitable dwelling. The tree killed a kitten that she had rescued during June flooding. Another cat was injured. The fire department that has jurisdiction could not reach the house due to other fallen trees blocking the route, thus others had to called in.

Thunderstorm Wind, Vermillion

When
July 21, 11:20 PM EST
Where
Vermillion County, 1.68 mi SSE of Klondyke
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.648, -87.436

Thunderstorm winds blew down a billboard on the northeast corner of Hazel Bluff Road and State Road 63. One side of the sign was torn off and blown to the south side of the roadway. A semi-truck was blown over a few hundred feet north of the intersection. No injury resulted. Driving the city streets in the southern half of Clinton, fallen trees could be seen on nearly every street. A large tree blocked South Third street near Higgins street and another could be seen blocking Ninth street between Blackman and Elm streets. The tree on Ninth had power lines entangled in it. A tree blocked off the intersection of 12th and Blackman streets, cutting off access for residents who live in the 1200 block of Blackman.

Thunderstorm Wind, Vermillion

When
July 21, 11:26 PM EST
Where
Vermillion County, Clinton
Measured
74 kt (85 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.670, -87.400

Tree limbs and utility lines were blown down by thunderstorm winds.

Hail, Vermillion

When
July 21, 11:26 PM EST to 11:28 PM EST
Where
Vermillion County, Clinton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.670, -87.400

Thunderstorm Wind, Vermillion

When
July 21, 11:26 PM EST
Where
Vermillion County, Clinton
Measured
74 kt (85 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.670, -87.400

Tree limbs and utility lines were blown down by thunderstorm winds.

Thunderstorm Wind, Vigo

When
July 21, 11:27 PM EST
Where
Vigo County, 1 mi N of Terre Haute
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.484, -87.400

Trees were blown down by thunderstorm winds.

Hail, Morgan

When
July 21, 11:28 PM EST to 11:30 PM EST
Where
Morgan County, Martinsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.430, -86.430

Lightning, Hamilton

When
July 21, 11:30 PM EST
Where
Hamilton County, 3.18 mi ESE of Fishers
Property damage
$100,000
Reported by
Newspaper
Coordinates
39.951, -85.965

A lightning strike caused significant damage to most of the second floor of a large home while water damage was throughout the home. Time of occurrence and damage cost are rough estimates.

Lightning, Hamilton

When
July 21, 11:30 PM EST
Where
Hamilton County, 1.85 mi ESE of Fishers
Property damage
$8,000
Reported by
Newspaper
Coordinates
39.956, -85.991

A firefighter who lives across the street saw sparks fly from the roof of a home and notified the owners. Internal damage to the house was largely from firefighters who fought flames from within. The cost of damage is a rough estimate.

Thunderstorm Wind, Vigo

When
July 21, 11:30 PM EST
Where
Vigo County, 1.02 mi NNE of Terre Haute
Measured
55 kt (63 mph) estimated gust
Property damage
$53,000
Reported by
Newspaper
Coordinates
39.483, -87.391

Thunderstorm winds blew down a large tree onto a Toyota Corolla on 16th Street near Sixth Avenue, collapsing the roof and smashing windows. The hardest hit areas were north and east of Terre Haute. High winds broke utility poles and caused problems with some major transmission lines.

Lightning, Hamilton

When
July 21, 11:30 PM EST
Where
Hamilton County, 1.44 mi N of Fishers
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.991, -86.020

Fire from a lightning strike destroyed the roof of a home in the 8300 block of Bighorn Court. The home sustained heavy smoke and water damage throughout. Two other fires, on Key Court and Weathered Edge Drive, were relatively small and contained to the areas where they were started (no damage cost estimates available).

Thunderstorm Wind, Vigo

When
July 21, 11:36 PM EST
Where
Vigo County, Terre Haute
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.470, -87.400

Thunderstorm Wind, Parke

When
July 21, 11:37 PM EST
Where
Parke County, Rosedale
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.630, -87.280

Thunderstorm winds blew trees down.

Thunderstorm Wind, Vigo

When
July 21, 11:38 PM EST
Where
Vigo County, Terre Haute
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.470, -87.400

Thunderstorm Wind, Jennings

When
July 21, 11:40 PM EST
Where
Jennings County, 3.24 mi WSW of Queensville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.028, -85.723

Trees were blown down by thunderstorm winds at 300 North, 600 West.

Thunderstorm Wind, Vigo

When
July 21, 11:40 PM EST
Where
Vigo County, St Mary of the Woods
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.520, -87.470

Numerous trees were blown down by thunderstorm winds.

Thunderstorm Wind, Vigo

When
July 21, 11:40 PM EST
Where
Vigo County, 7 mi NW of Terre Haute
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
39.542, -87.493

A high voltage power pole was snapped off.

Thunderstorm Wind, Clay

When
July 21, 11:40 PM EST
Where
Clay County, 0.1 mi NW of Brazil
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
39.531, -87.121

A tree was uprooted by thunderstorm winds.

Thunderstorm Wind, Clay

When
July 21, 11:40 PM EST
Where
Clay County, 2.01 mi SSE of Perth
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
39.572, -87.162

A large tree was uprooted by thunderstorm winds.

Thunderstorm Wind, Clay

When
July 21, 11:40 PM EST
Where
Clay County, Brazil
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
39.530, -87.120

Fallen trees blocked traffic at times on United States Highway 40, State Road 59, Interstate 70, along with many other areas. There was a lot of wind damage in the northern area near the Parke county line. In some cases, like at the intersection of Georgia and Alabama streets and on Kennedy Crossing Road, Brazil, trees fell onto residents' homes.

Thunderstorm Wind, Putnam

When
July 21, 11:50 PM EST
Where
Putnam County, 2.23 mi ESE of Morton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.760, -86.910

Thunderstorm Wind, Putnam

When
July 21, 11:50 PM EST
Where
Putnam County, 1 mi N of Brick Chapel
Measured
65 kt (75 mph) estimated gust
Reported by
Newspaper
Coordinates
39.734, -86.870

Thunderstorm winds blew down a tree onto United States Highway 231, fully blocking the road. Nearby, Shortcut Road was said to have been almost impassible right after the storm.

Thunderstorm Wind, Hendricks

When
July 21, 11:57 PM EST
Where
Hendricks County, 1.74 mi WNW of Speedway Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.810, -86.380

Thunderstorm Wind, Putnam

When
July 22, 12:00 AM EST
Where
Putnam County, Greencastle
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.650, -86.870

Trees and/or tree limbs were blown down by thunderstorm winds in town.

Thunderstorm Wind, Putnam

When
July 22, 12:00 AM EST
Where
Putnam County, 1.45 mi NW of Fox Ridge
Measured
65 kt (75 mph) estimated gust
Reported by
Newspaper
Coordinates
39.633, -86.852

A propane company lost a structure to destructive thunderstorm winds. Tree limbs and leaves blanketed the city streets.

Thunderstorm Wind, Putnam

When
July 22, 12:00 AM EST
Where
Putnam County, Greencastle
Measured
65 kt (75 mph) estimated gust
Property damage
$70,000
Reported by
Newspaper
Coordinates
39.650, -86.870

The area along Washington Street and Bloomington Street saw a lot of tree and utility line damage from thunderstorm winds. Witnesses at the Putnam County Fairgrounds said several chickens were killed as a result of the storm.

Thunderstorm Wind, Vigo

When
July 22, 12:09 AM EST
Where
Vigo County, Terre Haute
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.470, -87.400

Thunderstorm Wind, Hendricks

When
July 22, 12:11 AM EST
Where
Hendricks County, Plainfield
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.700, -86.400

These thunderstorm winds were encountered in Plainfield and on Six Points Road.

Thunderstorm Wind, Marion

When
July 22, 12:13 AM EST
Where
Marion County, Mars Hill
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.720, -86.230

Thunderstorm Wind, Hendricks

When
July 22, 12:15 AM EST
Where
Hendricks County, Clayton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.680, -86.530

Thunderstorm Wind, Morgan

When
July 22, 12:25 AM EST
Where
Morgan County, 3 mi S of Paragon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.357, -86.570

Trees and/or tree limbs were blown down by thunderstorm winds.

Thunderstorm Wind, Hendricks

When
July 22, 12:29 AM EST
Where
Hendricks County, 2.22 mi SW of Clayton
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.658, -86.560

A one-foot diameter tree was blown down by thunderstorm winds at County Road 200 West and United States Highway 40.

Thunderstorm Wind, Johnson

When
July 22, 12:30 AM EST
Where
Johnson County, 0.16 mi ENE of Bargersville
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
39.521, -86.167

A fallen tree, resultant of thunderstorm winds, blocked Baldwin Street in Bargersville. Elsewhere, a tree blocked the north-bound lane of State Road 135 in the Center Grove area.

Hail, Monroe

When
July 22, 12:32 AM EST to 12:34 AM EST
Where
Monroe County, Bloomington
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.170, -86.520

Thunderstorm Wind, Hendricks

When
July 22, 12:35 AM EST
Where
Hendricks County, 0.62 mi NNW of Stilesville
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.639, -86.633

A 9-inch diameter tree limb was blown down by thunderstorm winds.

Hail, Monroe

When
July 22, 12:35 AM EST to 12:37 AM EST
Where
Monroe County, 0.55 mi NW of Broadview
Measured
1.75 in hail
Property damage
$3,000
Reported by
Newspaper
Coordinates
39.155, -86.588

Hail hit the Bloomington area around 12:30 AM EST, ranging from 1/2-inch in diameter to almost 2 inches. Two waves of hail hit with about one half hour in between episodes. One gentleman had over 100 dents on the top of his car, causing an estimated $1,400 in damage, while his wife had 60+ dents at an estimated repair cost of $1,200.

Thunderstorm Wind, Johnson

When
July 22, 12:35 AM EST
Where
Johnson County, 0.56 mi NW of Franklin
Measured
55 kt (63 mph) estimated gust
Property damage
$13,000
Reported by
Newspaper
Coordinates
39.485, -86.058

Thunderstorm winds knocked trees into roads, houses, and utility lines. Power lines fell into a tree along Maple Lane where they started sparking before slipping onto a fence. A power surge resulted, shorting out five power boxes outside of homes along the lane. All of the homes were filled with smoke before firefighters got the situation under control. Each box required a technician to make repairs, and the damage should run between $200 and $800 per home. Elsewhere, trees crashed onto a vehicle on Adams Street in Franklin. Fallen trees blocked Houghham Street in Franklin and North County Road 800 East outside of Franklin, where a utility pole caught on fire.

Thunderstorm Wind, Shelby

When
July 22, 1:00 AM EST
Where
Shelby County, Shelbyville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.520, -85.780

Trees were blown down by thunderstorm winds.

Thunderstorm Wind, Rush

When
July 22, 1:00 AM EST
Where
Rush County, 0.21 mi SE of Rushville
Measured
74 kt (85 mph) estimated gust
Property damage
$18,000
Reported by
Newspaper
Coordinates
39.617, -85.448

Trees, being blown down by thunderstorm winds, were responsible for downed power and phone lines. Downed trees also closed a number of city streets. One of the most extensively damaged areas was in the 1000 block of North Harrison Street. Multiple trees were downed, with one falling on a residence. The tree caused extensive damage to the rear of the single-story residence. Two blocks north, a number of downed trees forced the closure of Park Boulevard from 13th Street to Main Street. The 500 and 600 blocks of Harrison Street were reduced to a single lane and eventually closed to any traffic. An 80-foot pine tree was uprooted in the 1200 block of Washington Street, struck a transformer and resulted in a 12-hour power outage in the area.

Lightning, Rush

When
July 22, 1:00 AM EST
Where
Rush County, 0.31 mi NNE of Rushville
Property damage
$100
Reported by
Newspaper
Coordinates
39.624, -85.447

A lightning strike caused the phone system to be rendered inoperable at the Rushville police department and knocked out radio communications at the dispatch center.

Lightning, Bartholomew

When
July 22, 1:15 AM EST
Where
Bartholomew County, 0.62 mi SSE of Elizabethtown
Property damage
$350,000
Reported by
Newspaper
Coordinates
39.121, -85.818

Lightning was blamed as the cause of a fire that destroyed an Elizabethtown house. The fire was discovered by a passer-by at about 4:39 AM EST, according to the fire department. The department estimated the fire caused at least $350,000 in damage to the house and contents. The fire was believed to have been burning for some time before it was discovered as evidenced by the entire front of the house, and halfway inside, being engulfed in flames. The owners were at work at the time of occurrence.

Thunderstorm Wind, Decatur

When
July 22, 1:20 AM EST
Where
Decatur County, 0.4 mi NNW of Greensburg
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
39.336, -85.483

Thunderstorm winds tore down a large tree branch, blew down a white Oak tree that was estimated to be 300 years old, and fell another tree onto a roadway near the intersection of Wilder and Washington Streets.

Thunderstorm Wind, Decatur

When
July 22, 1:30 AM EST
Where
Decatur County, 2.5 mi WSW of Slabtown
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
39.265, -85.442

A Locust tree fell on utility lines, pulling the connected utility pole to an angle over southern County Road 180 East in Southeast Decatur county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125367, 125369, 126586, 125370, 126433, 126456, 126587, 125372, 125391, 125393, 125374, 125376, 125704, 126141, 126426, 126546, 125377, 125378, 125379, 125382, 125384, 125386, 126318, 126319, 126320, 125387, 126550, 125388, 125390, 126548, 126555, 125394, 125395, 125398, 125399, 125591, 125400, 126584, 125402, 125403, and more.